MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G25294
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/29/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a retrograde intrarenal surgery the tip of a cook® single-use holmium laser fiber broke off within the kidney.The fiber was in use for a long period of time and made contact with the stone during the procedure.At the end of the procedure, a small fragment of the laser fiber was discovered in the kidney.An unspecified extractor basket was used to retrieve the separated device fragment.A section of the device did not remain inside the patient¿s body.The patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Event summary: as reported, during a retrograde intrarenal surgery the tip of a cook® single-use holmium laser fiber broke off within the kidney.The fiber was in use for a long period of time and made contact with the stone during the procedure.At the end of the procedure, a small fragment of the laser fiber was discovered in the kidney.An unspecified extractor basket was used to retrieve the separated device fragment.A section of the device did not remain inside the patient¿s body.The patient did not experience any adverse effects due to this occurrence.Investigation - evaluation: reviews of the complaint history, device history record, instructions for use, manufacturing instructions, and quality control procedures of the device were conducted during the investigation.No device was received for investigation.A document-based investigation evaluation was performed.No related non-conformances were recorded, and there have been no other reported complaints for this lot number.The device history record review provides objective evidence that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was functionally inspected by quality control and no notable gaps in production or processing controls were noted.There is no indication that a design or process related failure mode contributed to the reported event.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device is provided with instructions for use which provide the following information relevant to the reported failure mode: warnings ¿ all personnel present in the laser hazard zone must wear all suggested protective devices.Wear laser safety eyewear per the laser manufacturer's specifications.¿ do not attempt to reprocess.¿ baskets, wire guides and other ureteroscopic accessories may be damaged by direct contact with the laser treatment beam.¿ do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.¿ fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.Precautions: ¿ a number of different factors affect the life of any particular fiber, including: ¿ extended lasing at high power.¿ continuous lasing with the fiber tip in contact with tissue.¿ lasing with a contaminated or damaged proximal end.¿ improper handling.¿ poor beam alignment or focus.¿ never subject fiberoptics to sharp bends in handling, use, or storage.¿ always keep connector-end dry and free from contaminants.¿ discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.¿ ferrule dust cap should stay attached when the fiber not connected to the laser system.¿ do not use this laser fiber in the presence of flammable anesthetics or combustible materials.¿ do not exceed recommended power limits.Based on the available information, cook has concluded that a cause for this event could not be determined.Cook will continue monitoring of similar complaints and has notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Investigation - evaluation: a visual inspection and dimensional verification of the returned device was conducted.The device was returned for investigation in an open package.Upon inspection, rough spots were noted on the blue laser surface.A small piece of the clear fiber measuring approximately 3-4 mm was observed in a small folded piece of paper.The remaining portion of the device measured approximately 290 cm.Using a light source, an aiming beam was observed coming from the distal end of the 290 cm piece.When the laser was connected to the machine this message appeared."fiber (proc.10 not active).Expired used 1/1.Chip sn (b)(6).272 um, max 15w, 54.0 kj/use.Single use.Life time energy 11.3 kj".Based on the available information and a visual inspection of the returned device, cook has concluded that unintended user error and improper handling of the laser fiber contributed to this event.The ifu cautions that "continuous lasing with the fiber tip in contact with tissue" can affect the life of the laser fiber.Cook will continue monitoring of similar complaints and has notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12959973
Report Number1820334-2021-02642
Device Sequence Number5449270
Product Code GEX
UDI-Device Identifier00827002252943
UDI-Public(01)00827002252943(17)240113(10)13687395
Combination Product (Y/N)N
PMA/510(K) Number
K133788
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/13/2024
Device Model NumberG25294
Device Catalogue NumberHLF-S273-HSMA
Device Lot Number13687395
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/29/2021
Supplement Date Received by Manufacturer02/23/2022
04/12/2022
Initial Report FDA Received Date12/08/2021
Supplement Report FDA Received Date03/02/2022
05/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/13/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown